Puerto Rico, 2023

Flood and Damaging Winds in Puerto Rico, August 17, 2023

August 17, 2023 · NWS SJU · 3 events in 3 counties and zones

A tropical wave with its axis between Puerto Rico and the Mona Passage produced strong thunderstorms with gusty winds and flooding rains across Puerto Rico on the 17th of August. In addition, a waterspout developed off the northwestern coast of PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A tropical wave with its axis between Puerto Rico and the Mona Passage produced strong thunderstorms with gusty winds and flooding rains across Puerto Rico on the 17th of August. In addition, a waterspout developed off the northwestern coast of PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 17, 10:20 AM AST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 17, 10:20 AM AST, 3 hours 50 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
1020 AM AST Thu Aug 17 2023

...New UPDATE/AVIATION/MARINE...

.UPDATE...Forecast on track...showers and thunderstorms with
strong gusty winds and frequent lightning are expected this
afternoon across portions of Puerto Rico, particularly the
northwest quadrant. With these showers, urban and small stream
flooding is likely.

&&...///517 AM AST Thu Aug 17 2023///...

.SYNOPSIS...
Expect an increase of rain today due to a tropical wave that is
passing by. Heavier rain today may lead to minor flooding,
especially across western Puerto Rico. Windy conditions will
continue throughout the next few days, meanwhile Saharan Dust
continues to linger until at least Friday. The risk of rip
currents is moderate for most beaches today.

&&

.SHORT TERM...Today through Saturday...
A tropical wave with axis now crossing Puerto Rico and the Mona passage
this morning, will continue to bring additional showers and isolated
thunderstorms over the regional waters and parts of the islands. Sufficient
moisture availability along with good daytime heating will favor afternoon
shower and isolated thunderstorm development. The associated heavy rains
is will lead to ponding of water on roads and in poor drainage areas,
with minor urban and small stream flooding possible in isolated areas
especially during the afternoon, over the west sections of Puerto Rico.
Winds will increase today through Friday as a high pressure ridge will
reestablish north of the region resulting in the breezy easterly winds,
then becoming more northeasterly by Friday and Saturday.

The Saharan Air Layer(SAL) with a moderate to high concentration of
of suspended dust particulates will continue to be mixed in with the
moisture accompanying the tropical wave. It is however expected to gradually
diminish throughout the day at least until Friday. Hazy and muggy conditions
will therefore continue across the region. Another surge of dense Saharan
dust is also expected by Saturday and this will also aid in maintaining
the hot and hazy weather pattern. The high humidities and near normal
or slightly above normal temperatures will bring maximum heat indices
along almost all coastal and urban areas to limited to elevated Heat
Advisories conditions by late morning and through the afternoon hours.
As mentioned, during the afternoon hours, good daytime heating and
local effects combined with the brisk E-NE steering winds,will favor
shower and thunderstorm activity to develop particularly over parts
of the interior and west sections of Puerto Rico; including around
the San Juan metro and mainly downwind of the USVI during the afternoon
hours.

On Friday and Saturday expect the moderate to strong east to northeast
winds to continue to steer passing showers across the coastal waters
and the windward side of the islands, with some showers bringing periods
of heavy rains at times during the overnight and early morning hours
especially over the USVI and eastern PR. This will be followed by afternoon
convection with isolated but enhanced showers and thunderstorm activity
particularly over the interior and west sections of Puerto Rico, and
lesser activity in and around the USVI on Friday and Saturday. So far,
Saturday being the driest day, but with continued hazy conditions. Slightly
above normal high temperatures and maximum heat indices are forecast
to continue during the short term period, especially for urban, coastal
and areas in low elevations, and without relief from periods of isolated
to scattered showers activity and the chance of isolated but strong
thunderstorms activity each day over W interior PR due to intense
heating and local effects.

&&

.LONG TERM...Sunday through Friday...

The combination of a tropical wave passing across the eastern
Caribbean Sea and a Tropical Upper Tropospheric Trough (TUTT) to the
northeast will cause rainy weather on Sunday. Breezy conditions will
allow passing showers to move across eastern Puerto Rico and the
USVI throughout the morning hours followed by afternoon convection
that may bring impressive showers across western Puerto Rico. High
precipitable water values linger across the southern half of the
region on Monday, allowing similar conditions to prevail.

Tuesday through Thursday the TUTT leaves the local area and
moisture values go down. This will promote a seasonal pattern of
patchy rainfall across the eastern half of the region followed by
stronger afternoon activity due to diurnal heating, seabreeze
effects, and orographic lifting. This whole week is expected to be
hot as well, especially for urban coastal areas. On Friday, the
GFS suggests that a tropical system will be passing north of
Anguilla. Uncertainty remains about how this system will evolve
and the effects it will have on the local islands, therefore
continue to monitor updates from the National Hurricane Center
throughout the week.

&&

.AVIATION...Periods of MVFR or even IFR conds will remain possible
at JSJ/JBQ in SHRA/TSRA through at least 17/22z. Elsewhere,
mainly VFR conds to continue with VCSH/-RA likely. Easterly winds
at 15 to 20 knots with higher wind gusts, becoming at 12 knots or
less overnight.

&&

.MARINE...Choppy to hazardous seas to continue through at least
Friday with seas 6 to 8 feet and gusts near 30 knots. In
addition, periods of showers and thunderstorms with strong gusty
winds and frequent lightning are expected across the regional
waters through at least early the upcoming weekend.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Heat Advisory until 5 PM AST this afternoon for PRZ005-008-010-
     012-013.

VI...Heat Advisory until 5 PM AST this afternoon for VIZ001-002.

AM...Small Craft Advisory until 2 AM AST Saturday for AMZ711.

     Small Craft Advisory from 2 PM this afternoon to 2 PM AST Friday
     for AMZ712.

     Small Craft Advisory from 2 AM to 2 PM AST Friday for AMZ723.

&&

UPDATE/AVIATION/MARINE...OMS
Hazardous weather outlook, Aug 17, 10:38 AM AST, 3 hours 32 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Nacional de Meteorologia en San Juan PR
1037 AM AST jueves 17 de agosto de 2023

AMZ711>745-PRZ001>013-180945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central-
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Aguas cercanas y lejanas a la
costa del Atlantico y del Caribe-
1037 AM AST jueves 17 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Puerto Rico.

.DIA UNO...Hoy y esta noche

.Rayos...Es posible el desarrollo de tormentas electricas aisladas,
a traves de los municipios del este y oeste interior de Puerto Rico.
Este atento a las tormentas electricas en su area y este preparado
para refugiarse.

.Lluvia Excesiva...Acumulacion de agua en carreteras y sectores de
pobre drenaje a traves de sectores del este interior y oeste y las
islas cercanas. Inundaciones urbanas y de riachuelos son posibles
mayormente para el oeste de Puerto Rico.

.Calor Excesivo...Indices de calor de 108 a 111 grados para el norte
central, noroeste, oeste y Culebra. Las demas costas experimentaran
indices de 102 a 107 grados. Agotamiento por calor es probable con
exposicion prolongada. Golpes de calor son posibles.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Vientos de hasta 22 nudos y oleaje de o
mayor a 7 pies para las aguas mar afuera del Atlantico y para el
Pasaje de Anegada. Condiciones peligrosas para embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes, particularmente en las
playas del norte, este de Puerto Rico.

.DIAS DOS A SIETE...viernes a miercoles

Se espera que condiciones brumosas prevalezcan para la mayoria del
periodo. Condiciones ventosas, oleaje picado y riesgo moderado de
corrientes marinas prevalecera. El riesgo de inundaciones aumenta
para el viernes.

.Comunicado sobre informacion reportada por observadores...

No se recomienda la activacion de los observadores.

AMZ716-726-VIZ001-002-180945-
San Tomas, San John y las Islas Adyacentes-Santa Cruz-Aguas cercanas
a la Costa del Atlantico y aguas costeras adyacentes del Caribe-
1037 AM AST jueves 17 de agosto de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
las Islas Virgenes Estadounidenses.

.DIA UNO...Hoy y esta noche

.Rayos...Tronadas aisladas a dispersas son posibles a traves de las
areas costeras de las islas. Este atento ante las tronadas y este
preparado para buscar refugio.

.Lluvia Excesiva...Acumulacion de agua en carreteras y sectores de
pobre drenaje temprano en la manana. Inundaciones urbanas menores
son posibles.

.Calor Excesivo...Indices de calor de 108 a 111 grados a traves de
areas costeras y urbanas. Agotamiento por calor es posible con
exposiciones prolongadas.

.Vientos...Condiciones de brisa fuerte. Los articulos no asegurados
podrian salir volando.

.Condiciones Maritimas...Vientos de hasta 22 nudos y oleaje de o
mayor a 7 pies para las aguas mar afuera del Atlantico y para el
Pasaje de Anegada. Condiciones peligrosas para embarcaciones
pequenas.

.Corrientes Marinas...Las corrientes marinas amenazantes a la vida
son posibles en la zona de olas rompientes.

.DIAS DOS A SIETE...viernes a miercoles

Se espera que condiciones brumosas prevalezcan para la mayoria del
periodo. Condiciones ventosas, oleaje picado y riesgo moderado de
corrientes marinas prevalecera. El riesgo de inundaciones aumenta
para el viernes.

.Comunicado sobre informacion reportada por observadores...

No se requiere la activacion de los observadores.

In the hours before

Special weather statement, Aug 17, 1:03 PM AST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service San Juan PR
103 PM AST Thu Aug 17 2023

PRZ005-008>010-171830-
Northwest PR-North Central PR-Mayaguez and Vicinity PR-
Western Interior PR-
103 PM AST Thu Aug 17 2023

...A strong thunderstorm will impact portions of the western
interior and northwestern Puerto Rico through 230 PM AST...

At 100 PM AST, a strong thunderstorm was near Hatillo, and another
one near Aguada, moving west at 15 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain. Funnel clouds are possible.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1849 6697 1849 6688 1841 6661 1826 6662
      1815 6671 1818 6684 1816 6697 1827 6719
      1833 6725 1836 6727 1842 6716 1849 6717
      1851 6714 1852 6704
TIME...MOT...LOC 1700Z 107DEG 12KT 1829 6683

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 17, 1:34 PM AST, 36 minutes before
Special Weather Statement
National Weather Service San Juan PR
134 PM AST Thu Aug 17 2023

PRZ005-171815-
North Central PR-
134 PM AST Thu Aug 17 2023

...A strong thunderstorm will impact portions of Vega Baja, Vega
Alta, Dorado and Manati Municipalities through 215 PM AST...

At 133 PM AST, a strong thunderstorm was over Brenas, or near Vega
Alta, moving northwest at 15 mph.

HAZARD...Up to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1848 6639 1848 6633 1847 6631 1848 6626
      1847 6624 1847 6621 1845 6627 1837 6633
      1842 6648 1847 6646 1849 6642 1849 6640
TIME...MOT...LOC 1733Z 115DEG 14KT 1847 6634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 17, 1:34 PM AST, 36 minutes before
Special Weather Statement...CORRECTED
National Weather Service San Juan PR
134 PM AST Thu Aug 17 2023

PRZ005-171815-
North Central PR-
134 PM AST Thu Aug 17 2023

...A strong thunderstorm will impact portions of Vega Baja, Vega
Alta, Dorado and Manati Municipalities through 215 PM AST...

At 133 PM AST, a strong thunderstorm was over Brenas, or near Vega
Alta, moving northwest at 15 mph.

HAZARD...Up to 50 mph wind, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 1848 6639 1848 6633 1847 6631 1848 6626
      1847 6624 1847 6621 1845 6627 1837 6633
      1842 6648 1847 6646 1849 6642 1849 6640
TIME...MOT...LOC 1733Z 115DEG 14KT 1847 6634

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

ERG
Special weather statement, Aug 17, 1:39 PM AST, 31 minutes before
Comunicado Especial sobre las Condiciones del Tiempo
Servicio Nacional de Meteorologa San Juan PR
134 PM AST jueves 17 de agosto de 2023

PRZ005-171815-
Norte Central PR-
134 PM AST jueves 17 de agosto de 2023

...Una tormenta elctrica fuerte impactar sectores de Vega Baja,
Vega Alta, Dorado y Manat hasta las 215 PM AST...

A las 133 PM AST, una tormenta elctrica fuerte estaba sobre Brenas,
o cerca de Vega Alta, movindose al noroeste a 15 mph.

PELIGRO...Vientos de hasta 50 mph, rayos frecuentes de nube a suelo
y lluvia fuerte.

FUENTE...Indicado por radar.

IMPACTO...Espere daos menores en las ramas de los rboles y objetos
ligeros, no asegurados.  La lluvia fuerte puede causar inundaciones
temporales de las calles, especialmente en reas de drenaje pobre.

MEDIDAS DE PRECAUCIN/PREPARACIN...

Las personas en el exterior deben buscar refugio inmediatamente. Si
puedes or un trueno, ests lo suficientemente cerca como para ser
alcanzado por un rayo. Los automovilistas deben reducir la velocidad
y estar preparados para una posible prdida de control debido al
hidroplaneo.

&&

TAMAO DE GRANIZO MXIMO...0.00 EN RFAGA DE VIENTO MXIMA...40 MPH

ERG

The radar

The San Juan radar (TJUA), 113 km away, was scanning. The volume nearest the first event began at 18:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Moca

When
August 17, 2:10 PM AST
Where
Moca County, 3.23 mi W of Moca
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
18.372, -67.118

Social media reports indicated strong winds due to thunderstorms in Barrio Maria, Sector |Ana L. P rez interior, PR-110 km 9.1. Some of the damage includes plantain trees and |other smaller plants.

Thunderstorm Wind, Bayamon

When
August 17, 2:56 PM AST
Where
Bayamon County, 2.71 mi N of Bayamon
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Social Media
Coordinates
18.389, -66.170

Social media reports indicated strong winds at Urb. Hermanas Davila in Bayamon. Winds caused damage to small plants and a backyard roof.

Flood, Dorad

When
August 17, 3:39 PM AST
Where
Dorad County, 3.45 mi NNE of Dorado to 2.7 mi NNE of Dorado
Cause
Heavy Rain
Property damage
$500
Reported by
911 Call Center
Coordinates
18.479, -66.268

A 911 Call Center reported flooding due to heavy rain at Calle C intersection with Calle D in Barrio Mameyal, Dorado PR.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2023Every state in 2023This day in weather historyWarnings in Puerto Rico, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122505, 1122504, 1122502.